Oregon, 2007

High Wind in Oregon, November 18, 2007

November 18, 2007 · NWS MFR · 1 event in 1 county or zone

Another front brought high winds to some areas of the Southern Oregon Coast this day. No warnings were issued for this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another front brought high winds to some areas of the Southern Oregon Coast this day. No warnings were issued for this system. Two stations recorded high winds: Gold Beach and the US101 at Humbug Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 18, 4:55 AM PST, 5 minutes earlier.

Area forecast discussion, Nov 18, 4:55 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
455 AM PST SUN NOV 18 2007

.DISCUSSION...QUASI-STATIONARY FRONT CONTINUES TO BRING RAIN ACROSS
THE AREA THIS MORNING. IMPRESSIVE 24 HOUR AMOUNTS AS HIGH AS THE
5 TO 6 INCH RANGE IN THE COASTAL MOUNTAINS STILL LINGER ON THE
LIST AT RED MOUND. RAINFALL RATES TAILED OFF SUBSTANTIALLY
OVERNIGHT...BUT A QUICK LOOK SHOWS HOURLY RATES BACK UP TO
.10-.30 AN HOUR AT MANY OF THE WETTER SPOTS IN THE COASTAL
MOUNTAINS. HAVE TRIED TO FOLLOW GUIDANCE FROM THE RFC FAIRLY
CLOSELY TODAY AS FLOOD POTENTIAL IS STILL A GOOD POSSIBILITY FOR
THE COQUILLE RIVER AT COQUILLE...BUT HIGHLY DEPENDENT ON EXACTLY
HOW LONG THE CORE OF THE FRONT LINGERS OVER THAT BASIN.

THIS MORNING THE SURFACE FRONT APPEARS TO BE FURTHER NORTH THAN
BOTH THE NAM12 AND GFS40 INDICATE WITH BUOY 27 NOW SHOWING SOUTH
WINDS OF 25 TO 30 MPH AT THIS TIME. APPEARS A WAVE OF MODERATE TO
HEAVY RAIN WILL MOVE THROUGH COASTAL COUNTIES AND THEN SHIFT
NORTHWARD SOMEWHAT THIS MORNING WITH AMOUNTS LIGHTENING UP
THIS AFTERNOON EXCEPT IN COOS COUNTY...WHERE AMOUNTS MAY
INCREASE. KEY TO THE FORECAST WILL BE THE TIMING AND LOCATION OF
THE FRONT AS THE COLD AIR KICKER ARRIVES THIS EVENING INTO
TONIGHT. GIVEN MORE NORTHERN POSITION OF THE BOUNDARY AT THIS TIME
AND GENERAL SOLUTION HAVE FOLLOWED THE 06Z NAM12 FOR MUCH OF THE
CRITICAL PARTS OF THE FORECAST FOR TODAY. THIS SOLUTION INDICATES
THE FRONTAL BOUNDARY WAVING NORTHWARD THIS AFTERNOON AND EVENING AS
THE JET MAX DRIVING THE SYSTEM RAMPS UP TO NEAR 160 KNOTS AT 300MB.
THEN THE COLD AIR RIDING INTO THE BACK SIDE OF THE SYSTEM WILL
KICK IT EASTWARD OVERNIGHT BRINGING HEFTY PRECIPITATION RATES TO
MUCH OF THE WEST SIDE. IT APPEARS THERE MAY BE A 6 HOUR PERIOD
WITH THE FRONT WHERE RAINFALL RATES WILL BE NEAR 3 INCHES IN THE
COASTAL MOUNTAINS AND OVER AN INCH IN THE CASCADES AS SLUG OF HIGH
PWAT AIR RIDES IN WITH IDEAL OROGAPHICS.

THIS LEADS TO A TRICKY FORECAST IN THE CASCADES AND ACROSS THE
EAST SIDE LATE THIS EVENING INTO MONDAY MORNING AS THE COLD AIR
CATCHES UP TO THE SUBTROPICAL MOISTURE AS THE DEVELOPING SYSTEM
SLOWS DUE TO THE FRICTION OF THE TERRAIN. HAVE TRIED TO HIT THE
CONSENSUS SOLUTION BUT NOT IGNORE OROGRAPHICS IN CRATER LAKE AREA
TONIGHT WHERE A 6 HOUR PERIOD OF HEAVY SNOW IS LIKELY. WILL NEED
TO MONITOR SITUATION FOR THE EAST SIDE AS IT APPEARS THE COLD AIR
WILL LIKELY RIDE INTO THE BACK OF THE PRECIP AS IT HEADS OVER THE
CASCADE CREST. AT THIS POINT IT APPEARS EAST SIDE AMOUNTS WILL BE
2 INCHES OR LESS AND ABOVE MORE SENSITIVE TOWNS AND MOST ROADWAYS.

OTHER POINT OF NOTE IS WIND THIS AFTERNOON AND TONIGHT. THE SHASTA
VALLEY...LAKE COUNTY...AND EASTERN KLAMATH COUNTY ARE LIKELY TO
NEAR ADVISORY CRITERIA AS SW WINDS OF 55 TO 70 MPH RIDE ABOVE THE
TERRAIN AT THE 700MB LEVEL. THINK IT WILL END UP JUST BELOW
CRITERIA BUT DO HAVE SOME CONCERN FOR THE EVENING
HOURS...ESPECIALLY FOR LAKE COUNTY. DAY SHIFT WILL CERTAINLY FINE
TUNEM AS NEEDED. LUTZ

&&

.LONG TERM...FROM SATURDAY AFTERNOONS DISCUSSION...A PERIOD OF
DRY WEATHER IS IN STORE WITH A STRONG RIDGE IN PLACE ALONG THE
PACIFIC NORTHWEST COAST. LOW LEVEL OFFSHORE FLOW DEVELOPING SHOULD
PROVIDE THE COAST WITH SOME NICE WEATHER. INLAND VALLEYS MAY HAVE
TO DEAL WITH PERSISTENT LOW CLOUDS AND FOG. MTS

&&

.AVIATION...CEILINGS AND VISIBILITIES ARE IFR ON MUCH OF THE WEST
SIDE THIS MORNING AND EXPECT THEY WILL ONLY IMPROVE TO MVFR THIS
AFTERNOON. ACROSS THE EAST SIDE VFR CONDITIONS EXIST OVER NE
CALIFORNIA WITH CONDITIONS TAILING OF TO IFR ALONG THE EAST SLOPES
OF THE CASCADES. EXPECT THAT TERRAIN IS OBSCURED ACROSS MOST OF
THE FORECAST AREA THIS MORNING. THIS AFTERNOON VFR SHOULD BE THE
RULE ON THE EAST SIDE EXCEPT FOR SOME PARTIAL TERRAIN
OBSCURATIONS. SOME PARTIAL CLEARING SHOULD OCCUR THIS AFTERNOON
AND LAST THROUGH THIS EVENING. A STRONG FRONT WILL APPROACH THIS
AFTERNOON AND MOVE THROUGH TONIGHT LEADING TO GUSTY WINDS AND
BUMPY AIR AHEAD OF IT AND HEAVY PRECIPITATION WITH FALLING SNOW
LEVELS BEHIND IT TONIGHT. LUTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR ORZ021-ORZ022.
     SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 AM
     PST MONDAY FOR ORZ027.

CA...NONE.

PACIFIC COASTAL WATERS...
 -SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM  THIS MORNING TO 1 AM
  PST MONDAY FOR PZZ356-PZZ376.
 -SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST WEDNESDAY
  FOR PZZ350-PZZ356-PZZ370-PZZ376.

BTL/MTS/FB
Hazardous weather outlook, Nov 17, 2:58 PM PST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
258 PM PST SAT NOV 17 2007

ORZ021-022-182300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
258 PM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
MONDAY NIGHT. SEE STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PETRUCELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
November 18, 5:00 AM PST to 11:00 AM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Gold Beach recorded a gust to 50 KT at 18/0511 PST. The ODOT sensor at Humbug Mountain recorded gusts to 55 KT at 18/0834, 51 KT at 18/0904, 50 KT at 18/1034, and 54 KT at 18/1049 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60246.